CPT Test code: 80162
|Minimum Volume:||0.3 mL (Note: This volume does not allow for repeat testing.)|
|Container:||Red-top tube or gel-barrier tube|
|Special Instructions:||Be sure patient is not on digitoxin.|
|Collection:||If a red-top tube is used, transfer separated serum to a plastic transport tube. Blood specimen must be drawn six to eight hours after the administration of the last dose (levels drawn earlier than six hours after a dose will be artificially elevated). Collect specimen just before dose if steady-state estimate is needed. The steady-state is usually attained in five days.|
|Causes for Rejection:||Citrate plasma specimen; improper labeling|
|Reference Interval:||0.9-2.0 ng/mL|
|Critical Values:||Toxic: >2.5 ng/mL|
|Use:||Diagnose and prevent digoxin toxicity; prevent underdosage; monitor therapeutic drug level; prevention and therapy of cardiac arrhythmias|
|Limitations:||Digoxin should not be confused with digitoxin. The elimination half-life in normal subjects is 37 hours. Patients with renal failure may have an endogenous digoxin-like material in their serum which makes digoxin measurements unreliable.|
|Additional Information:||Be sure the patient is not on digitoxin instead of digoxin. Digitoxin is also an active component of digitalis leaf. Ninety percent of nontoxic patients have levels ≤2.0 ng/mL, 87% of toxic patients have levels >2.0 ng/mL. Levels >3.0 ng/mL in adults are strongly suggestive of overdosage. However, digitalis levels must always be interpreted in light of clinical and chemical data. Older, smaller patients require less digoxin. Proportionally lower loading doses are advocated in the elderly.1 The primary cause of digoxin toxicity in the aged is decreased renal function. Maintenance doses should be adjusted to the glomerular filtration rate.1 Renal failure, hypercalcemia, alkalosis, myxedema, hypomagnesemia, recent MI and other acute heart disease, hypokalemia, and hypoxia may increase sensitivity to the toxic effects of digoxin.
Quinidine may cause elevation of digoxin level by decreasing its excretion.2,3 It is recommended that serum digoxin concentration be measured before initiation of quinidine therapy and again in four to six days.
When confronted with unexpectedly low digoxin levels, consider thyroid disease, malabsorption, cholestyramine, colestipol, kaolin, pectin, neomycin, sulfasalazine, anticholinergic drug effects, and reduced intestinal blood flow from mesenteric arteriosclerosis. Consider as well congestive failure when low digoxin levels are encountered.
Patients with digitalis resistance may require larger doses and higher than usual serum levels (eg, patients with hyperthyroidism).
The probability that a patient will take a drug exactly as the physician has prescribed it has been shown to be hardly better than half. The probability is less among elderly patients getting a large number of medications. Measure trough, because of variability of peak interval.
FAB fragments of digoxin-specific sheep antibodies are available for the treatment of digoxin toxicities but should be limited to potentially life-threatening overdoses.
Compounds with “digoxin-like” immunoreactivity are present in a variety of clinical states associated with salt and fluid retention (eg, renal failure, pregnancy third trimester, congestive heart failure) and are also present during the first two weeks of neonatal life. These compounds (DLF − digoxin-like factors, etc) cross react with digoxin-specific immunoassays and give falsely elevated plasma digoxin levels. Laboratories must evaluate new antibody preparations for cross reactivity with the factors.
|Footnotes:||1. Montamat SC, Cusack BJ, Vestal RE, “Management of Drug Therapy in the Elderly,” N Engl J Med, 1989, 321(5):303-9. PubMed 2664519
2. Leahey EB Jr, “Digoxin-Quinidine Interaction: Current Status,” Ann Intern Med, 1980, 93(5):775-6. PubMed 7212492
3. Mungall DR, Robichaux RP, Perry W, et al, “Effects of Quinidine on Serum Digoxin Concentration: A Prospective Study,” Ann Intern Med, 1980, 93(5):689-93.PubMed 7212476
|References:||Antman EM, Wenger TL, Butler VP Jr, et al, “Treatment of 150 Cases of Life-Threatening Digitalis Intoxication With Digoxin-Specific Fab Antibody Fragments. Final Report of a Multicenter Study,” Circulation, 1990, 81(6):1744-52. PubMed 2188752
Graves SW, “Endogenous Digitalis-Like Factors,” Crit Rev Clin Lab Sci, 1986, 23(3):177-200 (review). PubMed 3015491
Graves SW, Brown B, Valdes R Jr, “An Endogenous Digoxin-Like Substance in Patients With Renal Impairment,” Ann Intern Med, 1983, 99(5):604-8. PubMed 6638719
Haddy FJ, “Endogenous Digitalis-Like Factor or Factors,” N Engl J Med, 1987, 316(10):621-3. PubMed 3027560
Halkin H, Kleiner A, Saginer A, et al, “Value of Serum Digoxin Concentration Measurement in the Control of Digoxin Therapy in Atrial Fibrillation,” Isr J Med Sci, 1979, 15(6):490-3. PubMed 457382
Presti S, Friedman D, Saslow J, et al, “Digoxin Toxicity in a Premature Infant: Treatment With Fab Fragments of Digoxin-Specific Antibodies,” Pediatr Cardiol, 1985, 6(2):91-3. PubMed 4059073
Smith TW, Butler VP Jr, Haber E, et al, “Treatment of Life-Threatening Digitalis Intoxication With Digoxin Specific Fab Antibody Fragments,” N Engl J Med, 1982, 307(22):1357-62. PubMed 6752715
Springer M, Olson KR, Feaster W, “Acute Massive Digoxin Overdose: Survival Without Use of Digitalis-Specific Antibodies,” Am J Emerg Med, 1986, 4(4):364-8. PubMed 3718631
Stone JA, Soldin SJ, “An Update on Digoxin,” Clin Chem, 1989, 35(7):1326-31. PubMed 2667796
Tsang P, Gerson B, “Digoxin Monitoring in the Geriatric Patient,” Drug Monitoring and Toxicology, 1991, 12.
Tsang P, Gerson B, “Understanding Digoxin Use in the Elderly Patient,” Clin Lab Med, 1990, 10(3):479-92. PubMed 2253445
Vine DL, “What Is the Practical Value of Digitalis in CHF?” Kans Med, 1992, 93(7):231-2. PubMed 1507738
Withering W, “An Account of the Foxglove,” Birmingham, Printed by M Swinney for GGJ and J Robinson, London, England: Paternoster-Row, 1785.
Woolf AD, Wenger T, Smith TW, et al, “The Use of Digoxin-Specific Fab Fragments for Severe Digitalis Intoxication in Children,” N Engl J Med, 1992, 326(26):1739-44.PubMed 1594015